Nebraska, 2003Damaging Wind in Nebraska, July 4, 2003
July 4, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM CST, 9 hours 25 minutes earlier.
Area forecast discussion, Jul 4, 1:35 PM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT FRI JUL 4 2003
MAIN FORECAST CHALLENGES WILL BE TIMING AND SEVERE EXTENT OF
THUNDERSTORMS TONIGHT...AND THEN A CONTINUED CHANCE OF THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK AS A QUASI-STATIONARY FRONTAL
BOUNDARY REMAINS ENTRENCHED ACROSS OR NEAR THE CENTRAL PLAINS.
.SYNOPSIS...OUTFLOW BOUNDARY FROM CONVECTION ACROSS NORTHEAST
NEBRASKA THIS MORNING HAS CERTAINLY FOULED THE ATMOSPHERE AND SET
ASIDE THE BEST LAID PLANS. THE BOUNDARY PUSHED SOUTH THIS
MORNING...USHERING IN MUCH DRIER AND SOMEWHAT COOLER AIR WITH
NORTHEASTERLY WINDS FOR MUCH OF THE DAY. WINDS ARE ONLY NOW
BEGINNING TO RECOVER AND BECOME SOUTHEAST AND EVENTUALLY SHOULD TURN
SOUTH AT LEAST ACROSS THE SOUTHERN PORTIONS THIS EVENING.
THIS HAS SOMEWHAT STABILIZED THE LOCAL AREA (RELATIVELY SPEAKING)...
AND THUS IT WILL TAKE SOME TIME TO CONTINUE TO RECOVER SUCH THAT THE
ATMOSPHERE SHOULD EVENTUALLY BECOME SUPPORTIVE OF STRONGER AND
POSSIBLY SEVERE THUNDERSTORMS...ESPECIALLY NORTHERN HALF OF THE FA
THROUGH THE EVENING. 0-6KM SHEAR VALUES RANGE FROM 35 TO 50 KNOTS AS
WEAK SHORT WAVE MOVES INTO THE CENTRAL PLAINS FROM THE WEST WITH MID
LEVEL LAPSE RATES RATHER STEEP. CLUSTERS OF SHOWERS AND STORMS
SHOULD THEN SHIFT SOUTHWARD OVERNIGHT INTO SOUTHERN NEBRASKA BEFORE
EXITING FAR SOUTHEASTERN AREAS EARLY SATURDAY MORNING.
FOR LOWS TONIGHT...WILL USE A BLEND OF PERSISTENCE AND WHAT OCCURRED
NORTH OF THE FRONT THIS MORNING...BUT STILL IN THE LOWER 70S
SOUTHEAST NEBRASKA WHERE THE FRONT ESSENTIALLY DOESNT MOVE INTO.
THE FRONTAL BOUNDARY THEN ESSENTIALLY REMAINS STATIONARY OR MAY EVEN
MOVE BACK NORTH ON SATURDAY. THUS AGAIN...LOOKING FOR SOME RECOVERY
TIME IN THE MORNING...BUT FEEL THAT BY AFTERNOON... SCATTERED
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE... ESPECIALLY
NORTHERN HALF OF THE FA AS YET ANOTHER WEAK RIPPLE IN THE OVERALL
WESTERLY FLOW ALOFT BEGINS TO MOVES THROUGH. HIGHS SATURDAY SHOULD
REBOUND...HOWEVER THERE ARE ABOUT 4 TO 8 DEGREES DIFFERENCE BETWEEN
MET/MAV GUIDANCE. FOR NOW...HAVE OPTED TO SPLIT THE DIFFERENCE WITH
HIGHS IN THE UPPER 80S NORTH TO MID 90S SOUTH. WHATEVER PRECIP THAT
DEVELOPS SHOULD THEN MERGE INTO AN MCS AS IT MOVES OF THE MISSOURI
RIVER SATURDAY NIGHT.
THERE MAY BE A LULL IN ANY ORGANIZED PRECIPITATION SUNDAY AND SUNDAY
NIGHT AS THE ATMOSPHERE RELOADS FOR THE NEXT IN THE SERIES OF
SHORTWAVES. SUNDAY SHOULD BE ANOTHER WARM VERY WARM OR HOT DAY WITH
RETURN FLOW SETTING UP...ALLOWING TEMPERATURES TO CLIMB INTO THE
LOWER TO MID 90S.
AGAIN...IT APPEARS THAT A FRONTAL BOUNDARY WILL
SET UP IN SIMILAR FASHION...MOVE SOUTH THROUGH THE DAY MONDAY AND
BECOME NEARLY STATIONARY ACROSS THE NEBRASKA/KANSAS BORDER THROUGH
AT LEAST MID WEEK. MY INITIAL THOUGHTS WERE THAT THERE MIGHT BE
ANOTHER BREAK ON WEDNESDAY...WITH ANOTHER BOUNDARY SETTING UP ON
THURSDAY...THEN ANOTHER BREAK AGAIN ON FRIDAY. HOWEVER...MID LEVEL
RIDGE WILL BE BUILDING THROUGH THE WEEK WHICH MAY HELP TO INHIBIT
DEVELOPMENT IN LATER PERIODS.
.OMA...NONE.
DEWALD
Hazardous weather outlook, Jul 4, 4:00 PM CST, 7 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND SATURDAY
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
EVENING AND TONIGHT WITH DAMAGING WINDS THE PRIMARY THREAT.
VARIOUS OUTFLOW BOUNDARIES ARE IN PLACE ACROSS THE AREA LATE
THIS AFTERNOON WITH A POCKET OF VERY UNSTABLE AIR OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. AS THE LOW LEVEL JET INCREASES
ACROSS THE CENTRAL PLAINS TONIGHT AND AN UPPER LEVEL WAVE MOVES
ACROSS SOUTH DAKOTA...UPWARD VERTICAL MOTION WILL INCREASE AND
SUPPORT THUNDERSTORM DEVELOPMENT OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA.
THE HIGH LEVEL OF INSTABILITY COMBINED WITH FAVORABLE WIND SHEAR
PROFILES WILL ALLOW SOME STORMS TO REACH SEVERE LEVELS ESPECIALLY
LATER THIS EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...SOUTH OF AN ALBION TO HARLAN IOWA LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS
SATURDAY NIGHT AS A SURFACE BOUNDRY REMAINS STALLED ACROSS THE
AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.
A RISK OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA
SUNDAY NIGHT THROUGH TUESDAY. COVERAGE AND INTENSITY OF THESE
THUNDERSTORMS WILL BE ASSESSED IN FUTURE HAZARDOUS WEATHER
OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.
FOBERT
In the hours before
Local storm report, Jul 4, 9:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1026 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 PM WAYNE NE 1 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.Local storm report, Jul 4, 10:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 4, 10:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM WINNEBAGO NE .75 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.Thunderstorm Wind, Thurston
- When
- July 4, 11:00 PM CST
- Where
- Thurston County, 5 mi SW of Winnebago
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.183, -96.533
Thunderstorm wind gusts estimated at 65 mph broke several small trees in half. The winds were accompanied by walnut size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334901.